Should you carry the opioid overdose rescue drug naloxone?

Scott Weiner, MD

Contributor

The US Surgeon General, Dr. Jerome Adams, recently released an advisory on naloxone and opioid overdose. In his advisory, Dr. Adams writes:

“For patients currently taking high doses of opioids as prescribed for pain, individuals misusing prescription opioids, individuals using illicit opioids such as heroin or fentanyl, health care practitioners, family and friends of people who have an opioid use disorder, and community members who come into contact with people at risk for opioid overdose, knowing how to use naloxone and keeping it within reach can save a life.”

This was the first surgeon general advisory issued in 13 years. The previous one raised awareness about the dangers of alcohol use in pregnancy. But let’s look at this advisory and attempt to figure out if it will actually help solve the opioid epidemic.

What is naloxone?

Naloxone has been around since the 1970s and has been used as a mainstay treatment of opioid overdose since that time. Naloxone (often referred to by its trade name, Narcan) is a competitive antagonist of the “mu” opioid receptor. This receptor is responsible for the pain-relieving effect of opioids, but when overly activated can lead to a life-threatening decrease in respiratory rate. In my own practice in the emergency department, naloxone has been part of the “coma cocktail” that we consider giving to patients who are unresponsive, along with medicines like glucose for suspected low blood sugar. For years, naloxone was an inexpensive, generic drug that cost less than $1 a dose. But then, the opioid epidemic came.

The increase in demand for naloxone

With the increased number of deaths from opioids, there was an urgent need to expand access to the antidote. In the hospital, naloxone is typically given by an intramuscular shot or IV line, but the medication is also conveniently absorbed into the blood supply if given in the nose as well. Emergency medical technicians began using nasal naloxone by jerry-rigging the IV formulation with an adapter that atomizes the medicine and allows it to be sprayed in the nose. Eventually, protocols to use naloxone spread to other first responders like police officers and firefighters, who are frequently the first to reach an overdose victim. The final step was to empower bystanders and family and friends of opioid users to carry and use naloxone. A landmark study by Dr. Alex Walley and colleagues in 2013 demonstrated that communities where overdose education and nasal naloxone distribution occurred had lower rates of overdoses than those that did not.

The market for naloxone increases

With increased demand, the cost of naloxone skyrocketed. Two products were developed specifically for bystanders: brand name Narcan, which is a nasal spray, and a talking auto-injector called Evzio. Both of these products have been criticized because of their high list prices ($150 for a two-pack of the nasal spray and $4,500 for the auto-injector). Fortunately, most insurances do cover naloxone, so most people are only obligated to cover their copay. Still, even if the cost to consumers is low, finding a pharmacy that carries it can be challenging, even in New York City.

Back to the key question: “Should you carry naloxone?”

I would answer “yes” but with some qualifiers. As the Surgeon General wrote, naloxone is most effective for people taking high doses of opioids, who are misusing prescription opioids, or who are using illicit opioids. It makes sense to have naloxone on hand if you fall into one of these categories, or if you are a friend, family member, or community member who comes into contact with people at risk for overdose. You should also know that in most states, you can request naloxone at most pharmacies without a prescription.

But I do have one important criticism of the Surgeon General’s advisory. Naloxone should be considered a Band-Aid, but it is not the solution to the opioid crisis. Naloxone is only sufficient to save the life of a person who is actively overdosing. This antidote does nothing to prevent future overdoses, nor does it address the longer-term treatment needs of patients with substance use disorders. I don’t mean to downplay the importance of naloxone to save the life of an overdose victim but saving a person from an acute overdose is merely the first step.

Furthermore, unlike an EpiPen that people can self-administer if they are having a serious allergic reaction, naloxone is given when a person is unconscious and therefore must be given by someone else. That means if a person overdoses alone, which frequently occurs, naloxone will not help. There are other issues to consider, such as how to pay for many more naloxone kits with its expanded use and increased cost, and that the medication does expire and must be stored in a tight temperature range (it shouldn’t be allowed to freeze or be kept in a car on a hot day).

My hope is that this advisory is only a first step, and that federal and state governments will step up to make naloxone more affordable and provide the necessary and substantial resources required to address the treatment requirements of the underlying substance use disorders that lead people to suffer overdose in the first place.

Disclosures: Dr. Weiner completed a research study about opioid-induced respiratory depression that was funded by Kaleo, the company that makes the Evzio naloxone auto-injector. He also has ownership interest and is on the scientific advisory board of General Emergency Medicine Supplies Corp. (a company aiming to make public access naloxone stations) and Epidemic Solutions LLC (a company creating a wearable device that detects opioid overdose and calls for help).

Comments:

  1. Gary Thompson

    What people forget is oxygenation is first line defence in overdose. Millions have been taught give compression’s only.

    Empower laypersons what they think is a life saving technique they are eagerly following a clinicians instructions increasing morbidity and mortality anyone alive, including respiratory emergency patients. Signs of OD proves the heart is beating and could be any of the 100’s of causes breathing emergency. Protocol increases mental and physical illness drug use and abuse loss of trust in the medical profession, addiction and harm reduction workers, dysfunctional society. Protocol you deny grade school science ‘How the Heart and Lungs work”

    My Letter Emergency Medicine News with links to Public Health training literature
    https://journals.lww.com/em-news/Fulltext/2015/12000/Letter__Flaws_in_Toronto_s_Opioid_Overdose.14.aspx

    Major Canadian newspaper May 18, 2017 Tonronto Star ‘Sherbourne Health Centre latest to offer naloxone in midst of opiate crisis’
    Quote “How to recognize and respond to an opioid overdose with naloxone:
    Symptoms of opioid overdose include shallow or short breaths, gurgling or snoring sounds with breathing, pinpoint pupils, lips and fingertips turning blue, the body going limp and limited or no response to stimuli like pinching the clavicle or knuckles pressed on the sternum.

    Quote “If you suspect someone is in an overdose, call 911 …. on scene when emergency responders arrive.
    If you know how, begin chest compression’s.

    My moderated comment Medscape ‘Naloxone for the Reversal of Opioid Adverse Effects’ https://www.medscape.com/viewarticle/441915_4

Post a Comment:

This blog aims to provide reliable information as well as healthy dialog about the topics covered. We reserve the right to delete comments for any reason, particularly those that do not relate directly to the contents of this post, are commercial in nature, contain objectionable or inappropriate material, or otherwise violate our Privacy Policy. Promotional URLs will be removed from comments. Comments on this blog do not represent the views of our editors or Harvard University, and have not been checked for accuracy. All comments submitted to this site become the non-exclusive property of Harvard University.